Florida, 2008Heavy Rain in Florida, July 18 to 19, 2008
July 18 to 19, 2008 · NWS TBW · 4 events in 2 counties and zones
High pressure in place southern Florida kept southwest winds across the area with deep moisture continuing across the area. This allowed for very heavy rain with numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure in place southern Florida kept southwest winds across the area with deep moisture continuing across the area. This allowed for very heavy rain with numerous thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 18, 12:25 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 18, 12:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
125 PM EDT FRI JUL 18 2008
...DRIER AND WARMER INTO EARLY NEXT WEEK WITH HEAT INDEX OF 100 TO
105...
SURFACE LOW OFF GEORGIA COAST WITH NARROW CONVERGENT BANDS OF
SHOWERS AND THUNDERSTORMS EXTENDED THROUGH DAYTONA BEACH AND
THROUGH THE TAMPA BAY AREA. ANOTHER BAND WAS IN SOUTH FLORIDA.
.SHORT TERM...(TONIGHT - SUNDAY)...WILL KEEP ISOLATED PRECIP
00-02Z IN INTERIOR COUNTIES AND CEDAR KEY AREA. OTHERWISE...EAST
TO WEST HIGH PRESSURE RIDGE TO BI-SECT THE FORECAST AREA THROUGH
THE WEEKEND. FORECAST SOUNDING SHOWS PRECIP WATER AROUND 1.6 INCHES AND
LIFTED OF -4C ACROSS AREA THIS WEEKEND. LIGHT WINDS AND LACK OF
FORCING MECHANISMS WILL LIMIT PRECIP...BUT IT IS SUMMER IN FLORIDA
SO WILL CONTINUE 30 PERCENT (NORMAL IS 40-50 PERCENT) OF MAINLY
AFTERNOON STORMS. IT WILL BE HOT WITH AN AFTERNOON HEAT INDEX OF
100 TO 105.
.LONG TERM (SUNDAY NIGHT - FRIDAY)...LITTLE CHANGE FROM PREVIOUS FORECAST
PHILOSOPHY DURING THIS TIME FRAME. THE PERIOD WILL START OFF WITH TWO
POSSIBLE TROPICAL SYSTEMS ONE LIFTING NORTHEAST OFF THE CAROLINAS AND
ANOTHER MOVING WEST NORTHWEST THROUGH THE WESTERN CARIBBEAN AND INTO
THE SOUTHWESTERN GULF. CLOSER TO HOME WEAK MID LEVEL RIDGING AND SURFACE
HIGH PRESSURE WILL PERSIST OVER THE CENTRAL PENINSULA. SIMILAR TO THE
LAST FEW DAYS MODELS SHOW DRIER AIR WORKING ITS WAY INTO THE FORECAST
AREA SUNDAY NIGHT THROUGH TUESDAY WITH PWS FALLING INTO THE 1.4-1.6
INCH RANGE. THIS DRIER AIR COMBINED WITH A SUBTLE INCREASE IN SUBSIDENCE
ALOFT SHOULD LIMIT DIURNAL CONVECTIVE DEVELOPMENT ON MONDAY AND TUESDAY
WITH BELOW NORMAL RAIN (POPS 20%) CHANCES EXPECTED.
DURING WEDNESDAY THROUGH FRIDAY THE MID LEVEL RIDGE WILL WEAKEN SOME
AS IT SHIFTS EAST AS WEAK MID LEVEL TROUGHING MOVES ACROSS THE REGION
FROM THE SOUTHEAST WHILE THE SURFACE RIDGE AXIS DRIFTS NORTH TO THE
NORTH-CENTRAL PENINSULA. INCREASING MOISTURE (PWS INCREASING BACK
INTO THE 1.8 TO 2 RANGE) WITHIN A WEAK SOUTHEAST WIND FLOW COMBINED
WITH THE MID LEVEL TROUGH WILL ALL HELP TO INCREASE CHANCES FOR
SCATTERED DIURNAL SHOWERS AND STORMS ALONG THE SEA BREEZE CIRCULATIONS
(POPS 30% ON WEDNESDAY THEN INCREASING TO 40% THURSDAY AND FRIDAY)
ACROSS THE FORECAST AREA EACH DAY...DURING THE AFTERNOON AND EARLY
EVENING HOURS. LESS CLOUD COVER AND LOWER RAIN CHANCES AT THE START
OF THE PERIOD WILL ALLOW TEMPERATURES TO RUN A FEW DEGREES ABOVE NORMAL
BEFORE RETURNING TO NEAR NORMAL MID TO LATE WEEK AS RAIN CHANCES ONCE
AGAIN INCREASE ACROSS THE REGION.
&&
.AVIATION...MVRF/IFR CEILINGS AND VISIBILITIES MAY BRIEFLY IMPACT
TAMPA...SAINT PETERSBURG AND SARASOTA TERMINALS EARLY THIS AFTERNOON
BEFORE MOST OF THE CONVECTION PUSHES FURTHER INLAND. SOME BRIEF MVFR/
IFR CIGS/VSBYS MAY ALSO AFFECT FORT MYERS AND REGIONAL SOUTHWEST
TERMINALS DURING MID TO LATE AFTERNOON OTHERWISE VCTS SHOULD HANDLE
THINGS. AFTER THE CONVECTION WINDS LATER THIS EVENING VFR CONDITIONS
ARE EXPECTED AT ALL SITES OVERNIGHT INTO SATURDAY MORNING.
&&
.MARINE...WINDS 10 KNOTS OR LESS WITH WAVES 2 FEET OR LESS THROUGH
WEDNESDAY.
&&
.FIRE WEATHER...NO PROBLEMS EXPECTED AS THE HUMIDITY REMAINS
ABOUT 40 PERCENT THROUGH NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 93 77 94 / 10 30 5 20
FMY 75 95 74 94 / 10 30 5 30
GIF 75 95 75 95 / 20 30 5 30
SRQ 75 92 75 92 / 10 30 5 20
BKV 71 93 71 94 / 10 30 5 20
SPG 80 92 80 93 / 10 30 5 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE...NOAH
LONG TERM/AVIATION...JCM
Hazardous weather outlook, Jul 18, 3:38 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
438 AM EDT FRI JUL 18 2008
FLZ039-042-043-048>052-055>057-060>062-065-181430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
438 AM EDT FRI JUL 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND AFFECT AREAS MAINLY EAST OF I-75 TODAY. WARM AIR ALOFT SHOULD
HELP TO KEEP STORMS BELOW SEVERE LIMITS...BUT SOME OF THE STRONGER
STORMS COULD BE ACCOMPANIED BY VERY HEAVY RAINS, GUSTY WINDS AND
SMALL HAIL. DEADLY CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
DRIER AIR WILL LIMIT THUNDERSTORM COVERAGE TO 20 TO 30 PERCENT FOR
THE NEXT FEW DAYS...THEN MOISTURE WILL RETURN WEDNESDAY AND
THURSDAY WITH 30 TO 40 PERCENT THUNDERSTORM COVERAGE. NO ORGANIZED
SEVERE THREAT IS INDICATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JILLSON
In the hours before
Special weather statement, Jul 18, 12:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
152 PM EDT FRI JUL 18 2008
FLZ052-181830-
POLK-
152 PM EDT FRI JUL 18 2008
...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING EAST AT 10 MPH OVER NORTHERN POLK COUNTY.
THESE THUNDERSTORMS WILL AFFECT GIBSONIA AND POLK CITY AS WELL
AS RURAL NORTHEAST PORTIONS OF POLK COUNTY...UNTIL 230 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
JCM
Special weather statement, Jul 18, 1:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
223 PM EDT FRI JUL 18 2008
FLZ052-181915-
POLK-
223 PM EDT FRI JUL 18 2008
...STRONG THUNDERSTORMS CONTINUE TO AFFECT NORTH POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING NORTHEAST AT 16 MPH...WILL AFFECT GIBSONIA AND POLK
CITY...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM MAY ALSO PRODUCE PEA SIZE HAIL.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT IN YOUR VEHICLE WHICH
INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
RJS
Special weather statement, Jul 18, 1:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
259 PM EDT FRI JUL 18 2008
FLZ051-181930-
HILLSBOROUGH-
259 PM EDT FRI JUL 18 2008
...FUNNEL CLOUDS ARE POSSIBLE IN WEST-CENTRAL HILLSBOROUGH COUNTY...
AT 259 PM EDT...THE PUBLIC REPORTED A FUNNEL CLOUD 2 MILES SOUTH OF
TAMPA INTERNATIONAL AIRPORT SHOWING LITTLE MOVEMENT. DOPPLER RADAR
SHOWED THE STORM MOVING NORTHEAST AT 3 MPH. FURTHER REPORTS INDICATE
THE INITIAL FUNNEL CLOUD HAS NOW DISSIPATED.
FUNNEL CLOUDS MAY BE POSSIBLE NEAR...
TAMPA.
TAMPA INTERNATIONAL AIRPORT.
WEST PARK.
EVEN THROUGH THE FUNNEL HAS DISSIPATED THE STORM THAT PRODUCED THE
FUNNEL REMAINS STRONG...AND A FUNNEL MAY REFORM.
FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2807 8253 2798 8233 2792 8248 2794 8256
TIME...MOT...LOC 1859Z 207DEG 3KT 2795 8250
CANTIN
Heavy Rain, Hillsborough
- When
- July 18, 2:00 PM EST to 3:00 PM EST
- Where
- Hillsborough County, 1.69 mi SW of Tampa
- Reported by
- Public
- Coordinates
- 27.963, -82.490
The public reported that heavy rain was causing minor street flooding in the area about two miles north of the Memorial Hospital in Tampa.
Heavy Rain, Hillsborough
- When
- July 18, 2:00 PM EST to 3:30 PM EST
- Where
- Hillsborough County, 2.33 mi NW of Tpa P O Knight Arpt
- Reported by
- Trained Spotter
- Coordinates
- 27.942, -82.479
Heavy rain caused major street flooding near the intersection of West Platt Street and South Fremont Avenue in Tampa. Numerous cars were stranded and the water was up to car doors.
Heavy Rain, Lee
- When
- July 19, 5:30 PM EST to 6:30 PM EST
- Where
- Lee County, 2.88 mi W of Lehigh Acres to 1.26 mi SSW of Lehigh Acres
- Reported by
- Law Enforcement
- Coordinates
- 26.575, -81.646
Law enforcement reported street flooding along Milwaukee Boulevard near Grant Boulevard and Bell Boulevard.
Heavy Rain, Lee
- When
- July 19, 5:30 PM EST to 6:30 PM EST
- Where
- Lee County, 0.71 mi E of Estero
- Reported by
- Law Enforcement
- Coordinates
- 26.431, -81.788
Law enforcement reported street flooding at the intersection of Corkscrew Road and 3 Oaks Parkway in San Carlos Park.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Maine, July 18, 20082 deaths · 1 event
- Tornadoes and Hail in Vermont, July 18, 2008$775,000 · EF1 · 21 events
- Hail and Damaging Winds in New York, July 18, 2008$320,000 · 60 kt wind · 9 events
- Lightning Strike in New Hampshire, July 18, 2008$200,000 · 1 event
- Damaging Winds in Massachusetts, July 18, 2008$54,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Maine, July 18, 20081.25 in hail · 34 events
- Hail and Damaging Winds in New Hampshire, July 18, 20082 in hail · 33 events
- Hail and Damaging Winds in New York, July 18, 20082 injured · 1 in hail · 14 events
- Flooding in Iowa, July 18 to 24, 2008$30,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 18 to 19, 20081.75 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 18, 20081.75 in hail · 17 events
- Flash Flooding in Colorado, July 18, 2008$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127055, 127059, 127066, 127069.